In 1994, I was prescribed HRT together with thyroxine for no proven reason and without monitoring. My excellent health of 30 years from taking 100 mcg of thyroxine changed. Adverse symptoms appeared - blotches, rashes on my face, aches and pains, dry hair and sinus problems, to name but a few.
Due to unacceptable symptoms, I requested to cease HRT in 1997, and so it was stopped suddenly and without monitoring. However, my health continued to deteriorate. I requested a TFT [thyroid function test] and the results were: TSH [thyroid-stimulating hormone] 3.48; T4 22.00. I was informed this was normal and was prescribed diazepam [a neurodepressant] and amoxycillin [an antibiotic], which made my symptoms worse.
With deteriorating health, severe weight and hair loss, gum shrinkage and dry mouth, I contacted the GP; another TFT was done and again I was informed that the results were normal.
In October 1998, I again visited the GP as my fatigue was extreme but, as I tried to explain my symptoms, the GP showed me the door.
In January 1999, I was admitted to hospital for three days. My TSH was 47.22 (T4 15.3), but no one told me. I was discharged without medical care. In May, I was prescribed HRT again with thyroxine for my symptoms. In June, I was found to be folate deficient. I saw a rheumatologist in October, and the HRT was stopped. My hair grew back and my blackouts ceased, although the rashes on my face, and the burning mouth and gums, persisted.
In October 2000, the abnormal TFT results were found in my medical records.
In 2001, I saw an endocrinologist who acknowledged the severe illness from 1997; the problems I had with HRT were not disputed.
My health has been permanently changed. The distressing, painful symptoms persist, although thyroid function has remained stable for a while. The aches and pains are almost unbearable.
All of this would have been avoided if HRT had not been prescribed to me in the first place. - Shirley Johns, Plymouth